Flood, Pendleton
- When
- February 22, 8:42 AM EST to 10:42 AM EST
- Where
- Pendleton County, Falmouth to 1.13 mi W of Falmouth
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.670, -84.330
Several roads were closed due to flooding.
Low pressure tracked east along a stalled front, which was located just southeast of the area, pulling moisture and heavy rain into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure tracked east along a stalled front, which was located just southeast of the area, pulling moisture and heavy rain into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 22, 6:55 AM EST, 1 hour 47 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington OH
655 AM EST Thu Feb 22 2018
.SYNOPSIS...
Low pressure passing south of the area will cause rain to move
off to the east by this afternoon. Additional weather systems
moving through the region into the weekend will bring more
rainfall to the area which may lead to flooding.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Shield of rain over the forecast area will move off to the east
from mid morning into early afternoon. Heavier rainfall has been
occurring across southern counties, and that should continue to
be the focus for higher rainfall amounts.
Meanwhile temperatures across the far northern part of the
forecast area have been fairly steady with only a few sites
reporting readings at or below freezing. In addition, it appears
that road temperatures are remaining above freezing. This would
minimize impacts of freezing rain except on elevated surfaces
such as bridges and overpasses. Have trimmed a few counties from
the winter weather advisory where temperatures are expected to
remain above freezing. Elsewhere will let it continue for now.
Clouds will remain after the rain tapers off but temperatures
will be able to warm some despite easterly flow. MOS seemed
reasonable at this point.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Brief respite from rain will come to an end during the latter
part of tonight. Low level jet moving into the area will cause
an area of showers to develop and spread across the region. More
widespread precipitation will move out of the area with the low
level jet. As this happens, a warm front will then be able to
lift across the area late tonight into Friday morning. A cold
front will quickly follow in the afternoon. There will be
additional showers and some thunderstorms ahead of this feature.
Precipitable water remains extremely high and warm cloud depths
are substantial especially given the time of year. So an
convection will have the capability of producing very heavy
rain. No changes to the flood watch at this time.
MOS blend looked good for lows but went above guidance for
Friday highs.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An active weather pattern will remain in place across the region
Friday night through Sunday morning. Multiple rounds rain will move
through during this time. One area of rain will be situated across
far southeastern portions of the forecast area at the start of the
long term. As a warm front then slowly moves northwards through the
night Friday night and into the day on Saturday, moderate to at
times heavy rain will occur. Temperatures during the day on
Saturday will struggle to rise north of the front with north of
Dayton to Columbus not expected to make it out of the 40s. Along
and south of the Ohio River however temperatures will rise into the
60s. It is across this area where there will be a greater likelihood
of thunderstorm activity, while north of there thunder chances
should be limited.
Temperatures will continue to climb into the overnight hours as the
warm front pushes northward and warmer air surges into the region.
The combination of an approaching cold front and an upper level
disturbance will bring widespread and additional moderate to heavy at
times rain to the region. There is additional instability this time
across most of the region Saturday night. With this in mind have
thunder chances in overnight Saturday night across the entire
region. Winds increase during this time and will be gusty. Winds
will approach wind advisory criteria across northern portions of the
region along and north of Dayton to Columbus late Saturday night
into Sunday morning. In addition, cannot rule out an isolated
damaging wind threat with thunderstorms due to the strong wind
fields.
Rain will move out Sunday morning with the passage of the cold front
and dry conditions will finally return to the region. Before the
rain moves out Sunday morning, multiple inches of rain will be
possible from the Friday night through the Sunday morning timeframe.
High pressure will then move into the region and dry conditions will
be present through Tuesday night. Models diverge after this time on
how quickly to bring the next system into the region. At this time
limited precipitation chances on Wednesday to the chance category.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Despite persistent rain, low clouds have remained in the
Cincinnati area. And based on upstream observations, it appears
that these lower clouds will scatter as the rain comes to an end
early in the TAF period. Low level moisture is forecast to
remain high, but given how clouds have evolved overnight with a
general lack of lower ceilings, have low confidence in the
forecast. Have opted to lean towards persistence which keeps the
area VFR once Cincinnati scatters. As a warm front develops
south of the region and lifts towards the area, it appears that
MVFR to IFR ceilings will develop overnight. Showers will spread
across the area as well tonight which are expected to bring
MVFR visibilities.
OUTLOOK...MVFR/IFR ceilings and visibilities are likely into
Saturday night. MVFR ceilings may linger Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 11 AM EST this morning for
OHZ026-034-035-044.
Flood Watch through Sunday morning for OHZ063>065-070>074-
077>082-088.
KY...Flood Watch through Sunday morning for KYZ089>100.
IN...Flood Watch through Sunday morning for INZ066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous Weather Outlook National Weather Service Wilmington OH 501 AM EST Thu Feb 22 2018 OHZ026-034-035-044-231015- Hardin-Mercer-Auglaize-Logan- 501 AM EST Thu Feb 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... This Hazardous Weather Outlook is for West Central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of enhanced rainfall will occur into the weekend. This will lead to rises on creeks and streams as well as the possibility of minor flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any ice accumulations to the National Weather Service. INZ050-058-059-OHZ042-043-045-046-051>056-060>062-231015- Wayne-Fayette IN-Union IN-Darke-Shelby-Union OH-Delaware-Miami- Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene- 501 AM EST Thu Feb 22 2018 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Rain will end by early this afternoon, but more rain will occur late tonight. This rainfall may lead to rises on creeks and streams as well as the possibility of minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of enhanced rainfall will occur into the weekend. This will lead to further rises on area creeks and streams, along with the potential for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ066-073-KYZ094-095-098-OHZ063>065-070>074-080-082-231015- Franklin IN-Ripley-Owen-Grant-Robertson-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike- 501 AM EST Thu Feb 22 2018 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ074-075-080-KYZ089>093-096-097-099-100-OHZ077>079-081-088-231015- Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell- Pendleton-Bracken-Mason-Lewis-Hamilton-Clermont-Brown-Adams-Scioto- 501 AM EST Thu Feb 22 2018 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Ohio River flooding will persist. Please check our web site at www.weather.gov/iln for more information on the river flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
808 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN HAYES 38.66N 84.35W
02/22/2018 M2.35 INCH PENDLETON KY OTHER FEDERAL
SOUTH FORK LICKING RIVER GAUGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
809 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HEAVY RAIN 4 NE ROME 38.72N 83.33W
02/22/2018 M2.50 INCH ADAMS OH PUBLIC
CWOP STATION.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
810 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 3 NE RIPLEY 38.79N 83.80W
02/22/2018 M2.22 INCH BROWN OH OTHER FEDERAL
AFWS GAUGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
812 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 NE RARDEN 39.01N 83.17W
02/22/2018 M2.20 INCH PIKE OH OTHER FEDERAL
AFWS GAUGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
814 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN MCKINNEYSBURG 38.60N 84.27W
02/22/2018 M2.19 INCH PENDLETON KY OTHER FEDERAL
LICKING RIVER AT MCKINNEYSBURG.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM HEAVY RAIN 3 S RIBOLT 38.53N 83.52W
02/22/2018 M1.94 INCH LEWIS KY TRAINED SPOTTER
&&
MBPThe Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 13:42 UTC.
3 flood, 1 flash flood. Local standard time, as filed.
Several roads were closed due to flooding.
A few roads were closed due to flooding.
Kentucky Highway 324 was closed at Mill Creek, just to the west of Weedonia.
Kentucky Route 539 was closed due to high water in two places near Milford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732329, 732330, 732317, 732331.